Little Imaginary Friends

My husband is taking Stalevo 200 mg a day and with second dose takes Azilect 1 mg.He has gone from being relatively stable to having our home taken over by the little things he sees everywhere from a family to a dog unde r the bed.At night his dreams are so horrid he wakes up screaming loud enough to awaken the neighbors.When I was in hospital he saw monsters in my bed and one in his trying to get him.Dr says it is from Stalevo and he has to decide if the imaginary people and taking the Stalevo are better than being off the meds.I do not know anymore. All I know is that Sat he decided not to take anything and this without my knowledge.Now I see someone who has gone from someone who was functioning to someone who cannot do much of anything.Plus meds are killing us financially. Any ideas?

16 Replies

  • What does his Dr think? Azilect and stalevo both lists hallucinations as a side effect. Seems like if he wanted to stop his meds it would be best to stop the azilect first to see if it helped. The stalevo contains the dopamine which he definitely needs to function. I'm sure the expensive med is the azilect, and you could ask your Dr to switch him to an older cheaper version like selegiline. You definitely need to get him to his neuro Dr ASAP. It's dangerous to stop his stalevo cold turkey.

  • Hi Marion. I would strongly disagree with giving up the Azilect. Azilect helps us to retain more use of the dopamine we already have in our brain because it stops the natural breakdown of dopamine in the brain. All chemicals produced by our bodies have to be destroyed if the are not used withing a certain time. I call that their 'shelf life' Why would we want to get rid of dopamine, of which we have a shortage, just because it has not been used within a certain time? It is far better to use the dopamine we already have than to take levodopa that has to be converted innto dopamine. Levodopa has terrible side effects, wheras the dopamine we already have in our brain has no side effects.

    I agree. We should not stop taking any drug without talking to our neurologist first. I should have mentioned this in my previous answer.


  • Yes, Marion's right, it can be dangerous indeed to abruptly quit psychoactive drugs, including tranquilizers, antidepressants and antipsychotics.

    I really feel for what you're going through! It seems to me the doc should be treating this as a more urgent matter. Is he a movement disorders specialist?

    BTW, all the drug companies have patient assistance programs and will supply you your meds at no cost if you qualify, and you don't have to be at the poverty level to qualify. I get the drug that keeps me alive from Novartis (I have leukemia) and don't know what I'd do without the program because the cost is completely through the roof. They understand that even a person with a decent income can't keep paying hundreds of dollars each month, which is why they have the patient assistance program.

  • Please find a way to get him off of those medications. Having hallucinations is scary and no way to live. It is hard enough to deal with the physical, emotional and mental effects of Parkinson's Disease itself but having crazy drug induced hallucinations make getting through the day very scary! I speak from experience, there are plenty of other drug he could be on that do not have those nasty side effects!

    Please talk to his Doctor.

  • Hi bartogirl. Can you tell me whether the Stalevo relieved any of his symptoms? If it did not, then the obvious solution is to stop taking the Stalevo. If it did then you have to ask yourself, is the improvement in his condition of more value to you than the inconvenience of the hallucinations.

    No Pd medication, other than MAO-b inhibitors, are capable to slowing down or reversing the progression of Pd. That means that whether you take Pd medication or not, the Pd will continue to get worse at the same rate.

    The only way I know of possibly reversing Pd is fast walking, but people are getting tired of this news, even though it is the truth.

    Good luck


  • Please tell me more about "fast walking" -

  • Hi cflloyd. Fast walking has been found to be the best way to produce the most GDNF in the brain. GDNF is capable of repairing the damaged brain cells. If you go to my website - you can look up GDNF and walking, together with a massive amount of information on dealing with Pd. It would take too long to do this on this blog.

    Then come back to me for any further information.

    Good luck


  • The Stalevo does relieve his symtoms and he seems to like his little friends.The Dr gave him Azilect samples but now I will have to find a way to pay for all his drugs.He is getting worse and constantly accuses me of taking them.We go to the Parkinsons Clinic next month and I hope they can help him.I am primary caregiver as kids have nothing to do with us.I have epilepsy and APS and it is really hard to handle him esp at night.

  • Hi Bartogirl. The Azilect is, in my opinion, the best medication to take, but the symptoms do not change very quickly with the Azilect. It should slowly improve your symptoms, not within hours as you get with the stalevo. However, the stalevo only HIDES the symptoms for a short period of time, it does not IMPROVE the symptoms.

    Do you live in the USA? If you do, you can get Azilect free from the manufacturers.

    Good luck


  • my husband ( P.D. advanced) takes coco nut oil bio extra virg: 4T at breakfast, 2T at lunch and 2T at dinner.It needs one week. In these last days hasn't more allucinations, but you must give him for many days: and I think for ever. sorry for my english.

    God save us!

  • And i think like Pepper: Walk Walk and nordic walking.....

  • I think it makes more sense to reduce the stalevo from 200 back to what it was before the hallucinations began as opposed to stopping all stalevo. When I increased from 150 to 200 I found my PD symptoms worsened so I went back to 150 where I am today.

  • Did u have hallucinations or nightmares and have your pd symtoms lessened since decreased dosage?

  • I wasn't on it very long. What I noticed is when the 200 medicine kicked in I would freeze a lot more than I did with the 150 Stalevo. I've never had hallucinations or nightmares although I have heard of others with this issue. Presently I take Stalevo 150 four times a day along with Azilect 1mg once a day, and Mirapex .75 twice a day.

  • Have you tried smaller Stalevo doses? That's the highest dose. Azilect (rasagiline) cost $100 a year in India. Stalevo is also probably 1/10 or 1/20 the cost. 1/2 or 1/3 the cost in Canada or Australia.

    Niacin (vitamin B3) in 1,000 mg doses 2 or 3 times a day has very strong "anti-psychotic" effects. It's used to bring people down from hallucinogenic drugs (LSD, mushrooms, etc). The first day it will cause very frightening redness in face and upper body and possibly terrible itching for 2 hours, but after that it does not occur if you take it daily at about 1,000 mg or more. I use it to reduce a "buzzing" feeling in my head, which is exacerbated by not having enough sleep. Non-redness non-itching forms of niacin do not work nearly as well and time release forms are dangerous. Niacin is very frightening in the first dose or 2nd dose, but harmless up to maybe 10,000 mg a day for most people. 6,000 mg a day is the typical dose to reduce LDL cholesterol and raise the good cholesterol. There is a Japanese researcher who says it might be dangerous if the Parkinson's is caused by manganese exposure.

  • I hope you try niacin and report the results here. First 500 mg, then go up to 2,000 or 3,000 mg. There is a very good chance it will stop episodes of hallucination. It's also been used in early cases of schizophrenia.

You may also like...